Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Receive special offers on health books and reports
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]

Check out these newly released Special Health Reports from Harvard Medical School
Learn How

New Releases

You can't buy good health but you can buy good health information. Check out these newly released Special Health Reports from Harvard Medical School:

When a mood swing signals trouble, from the September 2014 Harvard Health Letter

A little bit of moodiness now and then is normal for everyone. But sometimes the onset of irritability, sadness, or apathy can be a sign of a serious condition, reports the September 2014 Harvard Health Letter.

"Mood-related symptoms can come and go in response to everyday stresses. If they occur for long periods, cause significant distress, or interfere with daily functioning, it's an indication to seek help," says Dr. Nancy Donovan, an instructor in psychiatry at Harvard Medical School.

Mood and stress are regulated by a number of systems that include brain structures, nerve networks, and chemical neurotransmitters. Damage to any of these can show up as a change in mood. Mood changes can reflect a psychiatric disorder. Sadness, irritability, anxiety, and a loss of interest and pleasure can be signs of depression. Sometimes a mood change stems from a disease or disorder such as thyroid disease or dementia. "In our neuropsychiatry clinic at Brigham and Women's Hospital, patients with dementia frequently come for treatment of apathy, depression, anxiety, and other behavioral changes," says Dr. Donovan.

Mood can change because of a sleep disorder. Too little restful sleep can lead to irritability and anxiety. Or mood symptoms may be a medication side effect. For example, the steroid medication prednisone can cause nervousness or mood swings.

The take-home message is that sudden or unexplained changes in mood shouldn't be ignored. "Don't hesitate to talk to a doctor and go for an evaluation, because effective treatments are available for mood symptoms and their causes," says Dr. Donovan.

Read the full-length article: "Is that mood change a sign of something more serious?"

Also in this issue of the Harvard Health Letter

  • Foot and ankle health IQ
  • Ask the doctor: What the evidence shows about eggs as part of a healthy diet
  • Is that mood change a sign of something more serious?
  • Do you know the symptoms of a stroke?
  • Can you avoid carpal tunnel syndrome?
  • Can drinking wine really promote longevity?
  • A word about dietary supplements
  • Do older adults need colorectal cancer screenings?
  • Fall vaccination roundup
  • Stay mentally active to keep thinking skills sharp
  • Be proactive about sun protection
  • Another benefit of brisk walking

More Harvard Health News »


About Harvard Health Publications

Harvard Health Publications publishes four monthly newsletters--Harvard Health Letter, Harvard Women's Health Watch, Harvard Men's Health Watch, and Harvard Heart Letter--as well as more than 50 special health reports and books drawing on the expertise of the 8,000 faculty physicians at Harvard Medical School and its world-famous affiliated hospitals.